MAUDE Adverse Event Report: PENUMBRA, INC. NEURON 5F SELECT CATHETER; DQY

PENUMBRA, INC. NEURON 5F SELECT CATHETER; DQY
Catalog Number PNS5F130BER
Medical Device Problem Codes Break (1069); Material Separation (1562)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/18/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.The device is being held by the hospital risk management department.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure treating a stroke using a neuron 5f select catheter (5f select).During the procedure, while advancing the 5f select through a non-penumbra guide catheter, the tip of the 5f select fractured and fell off in the patient's aorta.Therefore, the physician required a snare device to successfully retrieve the broken tip from the patient prior to treating the stroke.The physician did not mention resistance while using the 5f select and the patient did not have tortuous anatomy.Thereafter, the physician used another manufacturer's select catheter to successfully treat the stroke.There was a minimum delay of 45 minutes in treating the stroke due to the damaged 5f select catheter.It is unknown if there was an adverse effect to the patient related to the delay in the treatment.
 
Additional Manufacturer Narrative
Results: the neuron 5f select catheter (5f select) was fractured at the proximal and distal shaft junction.There was no gross yielding proximal or distal to the fracture.The distal shaft was kinked near the fracture.The distal segment of the select was creased.Conclusions: evaluation of the returned select revealed it was fractured at the proximal and distal shaft junction.If the select is forcefully handled at extreme angles during insertion or use in the patient anatomy, the catheter may become weakened, and damage such as this may occur.Evaluation of the select distal segment revealed a slight crease.The observed crease was likely caused by the select being handled at extreme angles.Further evaluation revealed that the distal shaft was kinked near the fracture.This damage was likely incidental, and may have been caused by the physician snaring the segment out of the aorta.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
NEURON 5F SELECT CATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5951171
Report Number3005168196-2016-01324
Device Sequence Number16324913
Product Code DQY
UDI-Device Identifier00814548010212
UDI-Public00814548010212
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K070970
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/19/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/07/2019
Device Catalogue NumberPNS5F130BER
Device Lot NumberF70002
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 08/19/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date09/14/2016
Supplement Report FDA Received Date11/14/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR